Wyoming, 2015

Winter Storm in Wyoming, December 21 to 23, 2015

December 21 to 23, 2015 · NWS CYS · 6 events in 2 counties and zones

A potent low pressure system combined with abundant Pacific moisture and favorable upslope produced periods of very heavy snowfall over the Snowy and Sierra Madre mountains. Southwest winds of 30 to 45 mph with gusts to 65 mph created whiteout conditions in falling and blowing snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent low pressure system combined with abundant Pacific moisture and favorable upslope produced periods of very heavy snowfall over the Snowy and Sierra Madre mountains. Southwest winds of 30 to 45 mph with gusts to 65 mph created whiteout conditions in falling and blowing snow. Snow totals were estimated between 10 and 44 inches, heaviest over the Sierra Madre Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 20, 10:32 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 20, 10:32 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 PM MST SUN DEC 20 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)

INHERITED HIGH WIND WARNING FOR OUR WIND PRONE LOCATIONS
STARTING AT 9 PM THIS EVENING...LOOKS QUITE ON TRACK. OUR LOCAL WIND
PROJECT SHOWS THE CRAIG TO CASPER 700 MB GRADIENTS DIFFERENCE
INCREASING INTO THE UPPER 50S FOR METERS...AND BASED ON CURRENT
WINDS...WE EXPECT WINDS TO APPROACH OR EXCEED HIGH WIND CRITERIA BY
LATE THIS EVENING ACROSS OUR WIND PRONE LOCATIONS. LONG FETCH OF MID
LEVEL MOISTURE WILL AID IN THE PRODUCTION OF WIDESPREAD SNOW ACROSS
OUR SIERRA MADRE RANGE...WITH THE SNOWY RANGE MORE IN A SNOW SHADOW
EFFECT.

MONDAY...WINDS SHOULD REMAIN STEADY BASED ON PROJECTED CRAIG TO
CASPER HEIGHT GRADIENT DIFFERENCES. MOIST WEST FLOW ALOFT WILL
CONTINUE THE OROGRAPHIC SNOWS OVER OUR SNOWY AND SIERRA MADRE
RANGES.

TUESDAY...ANOTHER COLD FRONTAL PASSAGE EARLY IN THE DAY.
HOWEVER...WITH SIGNIFICANT DOWNSLOPE WINDS IN THE LOW LEVELS...AND
SOME SUNSHINE...WE EXPECT A RELATIVELY MILD DAY...ESPECIALLY EAST OF
THE MOUNTAINS.

TUESDAY NIGHT...MOIST WEST NORTHWEST FLOW ALOFT CONTINUES...WHICH
WILL KEEP OUR OROGRAPHIC SNOWS GOING OVER OUR SNOWY AND SIERRA MADRE
RANGES.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 235 PM MST SUN DEC 20 2015

THERE IS INCREASING CONFIDENCE OF A  POTENTIAL WINTER WEATHER
EVENT ON CHRISTMAS DAY. THIS WEATHER SYSTEM MAY IMPACT TRAVEL AS
EARLY AS CHRISTMAS EVE THROUGH CHRISTMAS DAY. THERE ARE NOTABLE
DIFFERENCES WITH TIMING AND EVOLUTION BETWEEN MODELS AS TO BE
EXPECTED 6 DAYS OUT...BUT MODELS ARE IN MUCH BETTER AGREEMENT
COMPARED TO 24 HOURS AGO.

FOR THE MIDDLE OF THE WEEK...MODELS IN GOOD AGREEMENT AS
ANOTHER SHORTWAVE DISTURBANCE ALOFT QUICKLY MOVES ACROSS THE
NORTHERN ROCKY MOUNTAINS. A COLD FRONT WILL ALSO MOVE FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA AS WELL...BRINGING MOUNTAIN
SNOWFALL. SHOULD BE ENOUGH LLVL DYNAMICS ALONG THE FRONT FOR
LOWER ELEVATION SNOW SHOWERS AS WELL THROUGH LATE WEDNESDAY
EVENING...BUT NOT MUCH SNOW ACCUMULATION IS EXPECTED. THE BIGGER
IMPACT WILL LIKELY BE WIND AS 700MB WINDS REMAIN BETWEEN 45 TO 55
KNOTS INTO EARLY CHRISTMAS EVE (THURSDAY). HIGH WIND HEADLINES
WILL LIKELY NEED TO BE EXTENDED THROUGH AT LEAST WEDNESDAY
NIGHT...MAINLY FOR THE WIND PRONE AREAS. HOWEVER...EVEN THE HIGH
VALLEYS/PLAINS ADJACENT TO THE LARAMIE RANGE HAVE THE POTENTIAL TO
REACH 50 KNOT GUSTS...WITH THE MOST LIKELY TIME FRAME BETWEEN 21Z
AND 06Z WEDNESDAY EVENING BETWEEN RAWLINS TO CHEYENNE DUE TO COLD
AIR ADVECTION AND STRONG LLVL SUBSIDENCE.

FOR CHRISTMAS AND CHRISTMAS EVE...MID TO UPPER LEVEL FLOW BACKS
INTO THE SOUTHWEST AS A STRONG JET LIFTS NORTHWARD NEAR THE
WYOMING AND COLORADO BORDER. THUS...THIS EVENT MAY BEGIN AS AN
OVERRUNNING EVENT AS WARM AIR ADVECTION ALOFT PUSHES NORTHWARD
OVER COLD AIR NEAR THE SURFACE. ALTHOUGH THE MAIN STORM WILL
STILL BE OVER THE EASTERN GREAT BASIN REGION AND JUST BEGINNING TO
DEVELOP LATE CHRISTMAS EVE...MODELS INDICATE LIGHT SNOW DEVELOPING
AND PUSH NORTH ALONG AND AHEAD OF THE FRONTAL BOUNDARY WHICH WILL
INITIALLY MOVE NORTHWARD AS A WARM FRONT. THIS SYSTEM WILL THEN
BEGIN MOVING EAST INTO THE CENTRAL/SOUTHERN ROCKY MOUNTAINS. THE
12Z ECMWF NOW SHOWS A CLOSED LOW FORMING NEAR THE FOUR CORNERS
REGION AND STALLING AS THE UPPER LEVEL ENERGY SHIFTS SOUTHWARD.
THE 12Z GFS NOW SHOWS AN OPEN WAVE...WHICH WILL GRADUALLY WEAKEN
AS IT PUSHES ACROSS THE FORECAST AREA WHILE PRODUCING WIDESPREAD
SNOW. THE 12Z GEM IS SOMEWHERE IN BETWEEN THESE TWO
SOLUTIONS...BUT SHOWS THE UPPER LEVEL LOW OVER THE FOUR CORNERS
AREA EJECTING NORTHEAST. ALONG WITH CONSIDERABLE DIFFERENCES IN
EVOLUTION...THERE IS A 70 KNOT DIFFERENCE IN JET SPEED BETWEEN THE
ECMWF AND GFS...WITH THE GFS BEING THE STRONGEST. EVEN WITH THESE
DIFFERENCES...CONFIDENT ENOUGH FOR WIDESPREAD SNOW TO INCREASE POP
OVER 30 PERCENT OVER THE MOUNTAINS AND HIGH PLAINS CHRISTMAS EVE
THROUGH CHRISTMAS DAY. APPEARS TO BE A LIGHT TO MODERATE SNOWFALL
EVENT...BUT WILL HAVE IMPACTS EITHER WAY CONSIDERING THE BUSY
HOLIDAY TRAVEL PERIOD. TEMPERATURES WILL CONTINUE TO BE
COLD...WITH HIGHS IN THE 20S TO LOW 30S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1028 PM MST SUN DEC 20 2015

WYOMING TAFS...VFR AT RAWLINS...EXCEPT MVFR FROM 10Z TO 16Z.
VFR AT LARAMIE AND CHEYENNE WITH CEILINGS AT OR ABOVE 12000 FEET
AGL. GUSTS OF 28 TO 32 KNOTS.

NEBRASKA TAFS...PERIODS OF IFR AT CHADRON AND ALLIANCE THROUGH
09Z...THEN VFR WITH CEILINGS ABOVE 12000 FEET AGL. PERIODS OF
IFR AND MVFR AT SCOTTSBLUFF AND SIDNEY THROUGH 09Z...THEN VFR
WITH CEILINGS AT OR ABOVE 12000 FEET AGL AFTER 15Z.

&&

.FIRE WEATHER...
ISSUED AT 154 PM MST SUN DEC 20 2015

NO CONCERNS BASED ON PROJECTED HUMIDITIES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING
     FOR WYZ112.

     HIGH WIND WARNING UNTIL 9 AM MST TUESDAY FOR WYZ106-110-116-117.

NE...NONE.
&&

SHORT TERM...RUBIN
LONG TERM...TJT
AVIATION...RUBIN
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 20, 5:34 AM MST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
534 AM MST SUN DEC 20 2015

WYZ101>119-211245-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
534 AM MST SUN DEC 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST-TO-SOUTHWEST WINDS WILL INCREASE OVER THE TYPICAL WIND PRONE
LOCATIONS OF SOUTHEAST WYOMING THIS EVENING AND BECOME STRONG BY
LATE TONIGHT. WIND GUSTS OF 60 TO 70 MPH CAN BE EXPECTED. A HIGH
WIND WARNING HAS BEEN ISSUED FOR ARLINGTON...BORDEAUX...AND THE
INTERSTATE 80 CORRIDOR BETWEEN LARAMIE AND CHEYENNE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BREEZY TO WINDY CONDITIONS CAN BE EXPECTED ACROSS A LARGE PORTION
OF SOUTHEAST WYOMING THROUGH THURSDAY. A MORE WIDESPREAD HIGH WIND
EPISODE IS POSSIBLE ON WEDNESDAY...WITH WIND GUSTS IN EXCESS OF 60
MPH POSSIBLY SPREADING INTO THE PLAINS AND HIGH VALLEYS.

HEAVY MOUNTAIN SNOW IS POSSIBLE FROM MONDAY THROUGH WEDNESDAY. A
WINTER STORM WATCH HAS BEEN ISSUED FOR THE SIERRA MADRE RANGE. 1
TO 2 FEET OF SNOW IS EXPECTED...ALONG WITH STRONG WINDS.

AN AREA OF LOW PRESSURE WILL MOVE INTO THE ROCKIES LATER THIS WEEK
AROUND THE CHRISTMAS HOLIDAY. SNOW COULD HAVE AN IMPACT ON TRAVEL
PLANS ACROSS THE AREA...SO BE SURE TO MONITOR THE LATEST FORECAST
INFORMATION OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-211245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
534 AM MST SUN DEC 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE OVER THE SOUTHERN NEBRASKA PANHANDLE ON
WEDNESDAY AFTERNOON.

AN AREA OF LOW PRESSURE WILL MOVE INTO THE ROCKIES LATER THIS WEEK
AROUND THE CHRISTMAS HOLIDAY. SNOW COULD HAVE AN IMPACT ON TRAVEL
PLANS ACROSS THE AREA...SO BE SURE TO MONITOR THE LATEST FORECAST
INFORMATION OVER THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAMMER

In the hours before

Special weather statement, Dec 20, 8:07 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
807 PM MST SUN DEC 20 2015

NEZ054-055-210600-
KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...KIMBALL...SIDNEY
807 PM MST SUN DEC 20 2015

...AREAS OF DENSE FOG THIS EVENING...

PLEASE WATCH FOR AREAS OF FOG...LOCALLY DENSE...THIS EVENING WITH
VISIBILITIES OF ONE QUARTER OF A MILE OR LESS.

IF YOU ARE DRIVING AND ENCOUNTER DENSE FOG...PARTICULARLY ALONG
INTERSTATE 80...PLEASE SLOW DOWN TO A SAFE SPEED...USE YOUR LOW
BEAM HEADLIGHTS AND ALLOW FOR EXTRA TRAVEL TIME TO SAFELY REACH
YOUR DESTINATION.

RUBIN
Local storm report, Dec 20, 10:26 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 PM MST SUN DEC 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HIGH SUST WINDS  7 NW ELK MOUNTAIN       41.75N 106.51W
12/20/2015  M45 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WYSOT SITE AT HALLECK RIDGE. SUSTAINED WINDS OF 40 TO 49
            MPH FOR PAST HOUR. GUSTS RANGING FROM 46 TO 56 MPH.

&&

GCLAYCOM
Local storm report, Dec 20, 10:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 PM MST SUN DEC 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HIGH SUST WINDS  7 NW ELK MOUNTAIN       41.75N 106.51W
12/20/2015  M45.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            WYDOT SITE AT HALLECK RIDGE. SUSTAINED WINDS OF 40 TO 49
            MPH FOR PAST HOUR. GUSTS RANGING FROM 46 TO 56 MPH.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
December 21, 12:00 AM MST to December 23, 3:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
December 21, 12:00 AM MST to December 23, 3:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 44 inches of snow.

Winter Storm, Sierra Madre Range

When
December 21, 12:00 AM MST to December 23, 3:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 17 inches of snow.

Winter Storm, Sierra Madre Range

When
December 21, 12:00 AM MST to December 23, 3:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 36 inches of snow.

Winter Storm, Snowy Range

When
December 21, 12:00 AM MST to December 23, 3:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 18 inches of snow.

Winter Storm, Snowy Range

When
December 21, 12:00 AM MST to December 23, 3:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 12 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619130, 619131, 619132, 619133, 619134, 619135.